Alert archive / Kansas / Flash Flood Warnings in 2005
Flash Flood Warning 1, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Apr 5, 2005, 5:15 PM CDT for Sheridan County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 5, 2005, 5:15 PM CDT (22:15 UTC)
- Expired
- Apr 5, 2005, 8:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Sheridan County, KS
The radar
The Goodland radar (KGLD), 118 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 70 J/kg
- Mixed-layer CIN
- -449 J/kg
- Mixed-layer LCL
- 2555 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -44 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KGLD 052215 FFWGLD KSC179-060115- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GOODLAND KS 515 PM CDT TUE APR 5 2005 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... EASTERN SHERIDAN COUNTY IN NORTHWEST KANSAS * UNTIL 815 PM CDT * AT 507 PM CDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TASCO. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GOODLAND. LAT...LON 3917 10043 3917 10017 3952 10017 3952 10043 $$ LOCKHART
1 follow-up statement
000 WGUS73 KGLD 060059 FFSGLD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 656 PM MDT TUE APR 5 2005 KSC179-060115- SHERIDAN KS- 756 PM CDT TUE APR 5 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 815 PM CDT FOR EASTERN SHERIDAN COUNTY... AT 750 PM CDT...A TRAINED WEATHER SPOTTER REPORTED A TOTAL RAINFALL OF 4.7 INCHES AT TASCO AS OF 730 PM CDT. LIGHT TO MODERATE RAIN WAS STILL FALLING AND WATER WAS REPORTED OVER ROADS. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TASCO. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GOODLAND. LAT...LON 3917 10043 3917 10017 3952 10017 3952 10043 $$ LOCKHART
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Apr 5, 4:25 PM CDT, 50 minutes earlier.
Area forecast discussion, Apr 5, 4:25 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 325 PM MDT TUE APR 5 2005 .DISCUSSION... BOTH MODELS HAD SIGNIFICANT PROBLEMS INITIALIZING THE STRENGTH OF THE COLD POOL AT H500. BOTH ETA/GFS WERE 3-5C TO WARM WITH H500 TEMPERATURES...PRIMARILY AT KABQ. WIND SPEEDS AT H250/H300 WERE INITIALIZED WELL...BUT BOTH MODELS HAD A HARD TIME CAPTURING SFC FEATURES...WITH GFS NOT EVEN PICKING UP ON INVERTED TROUGH EXTENDING NORTHEAST OF LOW CENTER...SO ALL IN ALL WOULD HAVE TO GIVE INITIALIZATION EDGE TO ETA...BUT NEITHER MODEL INITIALIZED VERY WELL. DESPITE INITIALIZATION ISSUES...MODELS ACTUALLY PRETTY SIMILAR THROUGH THE SHORT TERM AND WILL GO WITH A ETA/GFS BLEND FOR THE SHORT TERM...WITH ETA WEIGHTED A BIT MORE FOR FIRST 36 HRS. SHORT TERM CONCERNS OBVIOUSLY CENTER AROUND PRECIP CHANCES AND WINDS TODAY. WINDS STARTING TO STRUGGLE TO REACH WARNING CRITERIA AS BEST 3HR PRESSURE RISES SOUTH OF THE CWA AFTER 00Z...WITH MOST OF THE ISALOBARRIC FORCING DIMINISHING AFTER THAT...HOWEVER ADVISORY LEVEL WINDS LIKELY TO CONTINUE THROUGHOUT THE EVENING...BUT WINDS MAY FALL BELOW ADVISORY CRITERIA FOR A PERIOD OVERNIGHT. ON WEDNESDAY...STRONG SFC WINDS SHOULD EASILY MIX DOWN TO THE SURFACE AS SKIES CLEAR AND INSOLATION KICKS IN. 1KM WINDS FAVOR ADVISORY LEVELS AND NOT WARNING CRITERIA...THIS COUPLED WITH THE LACK OF ANY STRONG ISALOBARRIC FORCING SHOULD KEEP WINDS BELOW WARNING CRITERIA. THUS WILL LET WARNING GO UNTIL 6 PM...THEN CONTINUE AN ADVISORY UNTIL 6 PM TOMORROW. FOR WX...STRONG BAND OF THUNDERSTORMS HAS SET UP ALONG AND JUST NORTH OF SFC INVERTED TROUGH/COLD FRONT...WITH A BIT MORE SCATTERED PRECIPITATION WRAPPING AROUND THE NORTH SIDE OF SFC LOW. ETA CAPTURED THIS TROWAL FEATURE FAIRLY WELL AND THINK PRECIP THREAT WILL CONTINUE UNTIL H700 WINDS BECOME NORTHERLY. USED H700 TOTAL WIND DIVERGENCE MINIMUM AS A CUT OFF FOR HIGHEST POPS. WAS A LITTLE WORRIED ABOUT SOME -SN SNEAKING INTO COLORADO COUNTIES AS KLIC HAS BEEN WAVERING BETWEEN RA/SN. HOWEVER CWA SEEMS SOLIDLY IN THE -RA CATEGORY AND WITH UPSTREAM DEWPOINTS IN THE UPPER 30S TO LOW 40S...HAVE A HARD TIME SEEING TEMPS COOLING ENOUGH FOR SNOW. FLOODING WILL ALSO BE A CONCERN TONIGHT ALONG NEARLY STATIONARY BAND IN SOUTHEAST CWA...SEEMS TO LATE TO ISSUE ANY KIND OF WATCH HIGHLIGHT...BUT AREA WILL HAVE TO BE MONITORED CLOSELY. THUNDER SHOULD CONTINUE TO WANE OVER THE CWA HAS BEST INSTABILITY MOVES EAST. FOR TOMORROW...UPPER LOW CONTINUES TO SLIDE EAST AND PRECIPITATION SHOULD END AS MID LEVEL DEFORMATION ZONE SLIDES EAST. ONCE WAVE EXITS...UPPER RIDGING TAKES OVER LEADING TO DRY CONDITIONS THU-FRI. CURRENT FCST HANDLED IT WELL SO LITTLE CHANGES AFTER WEDNESDAY NIGHT. IN THE EXTENDED...MEDIUM RANGE MODELS CONTINUE TO HINT AT ANOTHER STRONG TROUGH DEVELOPING ACROSS THE CENTRAL PLAINS. WITH THE STRENGTH OF THIS SYSTEM...HAVE RATHER LOW CONFIDENCE IN ANY PARTICULAR MODEL SOLUTION. 00Z GFS LOOKED LIKE THE OUTLIER THIS MORNING WITH ITS RAPIDLY DEEPENING AND MUCH SLOWER SOLUTION...WHILE OTHER MODELS WERE A BIT MORE PROGRESSIVE WITH IT. 06Z GFS RUN LOOKED LIKE A GOOD COMPROMISE BETWEEN SOLUTIONS. WILL BE HARD NOT TO PUT ANY CHANCES OF PRECIP IN THE FORECAST...UNTIL MONDAY AFTERNOON. UPPED POPS A BIT IN THE SUNDAY TIME FRAME AS MAIN UPPER WAVE BEGINS TO ADVECT OVER THE AREA AND DYNAMIC LIFT WILL BE MAXIMIZED. FOR TEMPS...NOT ANY MAJOR CHANGES TO THE GOING FORECAST...BUT DID BACK DOWN ON HIGHS AND LOWS A BIT AS MODELS HINTING AT COOLER AIR SLIDING IN THE BACK END OF THE WEEKEND SYSTEM. && .GLD WATCHES/WARNINGS/ADVISORIES... .KS...TUESDAY...HIGH WIND WARNING NEAR AND WEST OF HIGHWAY 25 UNTIL 6 PM MDT. WIND ADVISORY ALL ZONES FROM 6 PM MDT (7 PM CDT) TO WEDNESDAY EVENING ALL COUNTIES. .NE...TUESDAY...HIGH WIND WARNING DUNDY AND HITCHCOCK UNTIL 6 PM MDT (7 PM CDT). 6 PM MDT (7PM CDT) TO WEDNESDAY EVENING WIND ADVISORY ALL COUNTIES. .CO...HIGH WIND WARNING UNTIL 6PM MST ALL ZONES...WIND ADVISORY IN EFFECT 6PM TUESDAY UNTIL 6PM WEDNESDAY ALL ZONES. && JRM
Hazardous weather outlook, Apr 5, 11:11 AM CDT, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1011 AM MDT TUE APR 5 2005 ...HIGH WINDS AND POSSIBLE SEVERE WEATHER WILL OCCUR TODAY... COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1011 AM MDT TUE APR 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WIND WARNING IS IN EFFECT TODAY WEST OF HIGHWAY 83 WHILE A WIND ADVISORY IS IN EFFECT EAST OF HIGHWAY 83. NORTH WINDS OF 30 TO 45 MPH WITH GUSTS TO 65 MPH WILL OCCUR IN THE WARNING AREA. THESE WINDS WILL PRODUCE BLOWING DUST AND DIFFICULT DRIVING CONDITIONS. SCATTERED THUNDERSTORMS WILL DEVELOP NEAR A DRY LINE AFTER 2 PM MDT (3 PM CDT) EAST OF A TRENTON NEBRASKA TO LEOTI KANSAS LINE. ENOUGH INSTABILITY AND WIND SHEAR WILL BE PRESENT TO PRODUCE A FEW SEVERE STORMS. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREAT...BUT AN ISOLATED TORNADO IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NORTH WINDS OF 25 TO 35 MPH WILL GRADUALLY DIMINISH FROM WEST TO EAST BY WEDNESDAY AFTERNOON. ANOTHER STORM SYSTEM WILL ARRIVE ON SATURDAY BRINGING A CHANCE FOR THUNDERSTORMS OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED EAST OF A TRENTON NEBRASKA TO LEOTI KANSAS LINE. ALSO...SPOTTERS SHOULD REPORT STRONG WIND GUSTS TO THE NATIONAL WEATHER SERVICE. MENTZER
In the hours before
Special weather statement, Apr 5, 1:52 PM CDT, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1252 PM MDT TUE APR 5 2005 KSZ029-051915- GOVE- 152 PM CDT TUE APR 5 2005 THE NATIONAL WEATHER SERVICE HAS RECEIVED THREE REPORTS OF A FUNNEL CLOUD SOUTHEAST OF QUINTER KANSAS. STRONG THUNDERSTORMS ARE CURRENTLY AFFECTING GOVE COUNTY WITH THE MAIN THREAT BEING STRONG WINDS...BRIEF HEAVY RAIN AND OCCASIONAL LIGHTNING. MEHLE
Local storm report, Apr 5, 1:54 PM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1254 PM MDT TUE APR 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1253 PM FUNNEL CLOUD 6 SE QUINTER 39.01N 100.15W
04/05/2005 GOVE KS PUBLIC
&&
DLFLocal storm report, Apr 5, 1:58 PM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1258 PM MDT TUE APR 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM NON-TSTM WND GST CHEYENNE WELLS 38.82N 102.35W
04/05/2005 68 MPH CHEYENNE CO PUBLIC
&&
DLFLocal storm report, Apr 5, 2:05 PM CDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
105 PM MDT TUE APR 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0104 PM HAIL 4 S QUINTER 39.01N 100.23W
04/05/2005 0.75 INCH GOVE KS LAW ENFORCEMENT
&&
DLFLocal storm report, Apr 5, 3:00 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT TUE APR 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM NON-TSTM WND GST 1 W YUMA 40.12N 102.74W
04/05/2005 58 MPH YUMA CO MESONET
0104 PM HAIL 4 S QUINTER 39.01N 100.23W
04/05/2005 0.75 INCH GOVE KS LAW ENFORCEMENT
1253 PM FUNNEL CLOUD 6 SE QUINTER 39.01N 100.15W
04/05/2005 GOVE KS PUBLIC
1124 AM HIGH SUST WINDS 1 W YUMA 40.12N 102.74W
04/05/2005 40 MPH YUMA CO MESONET
SUSTAINED WINDS IN EXCESS OF 40 MPH FOR SEVERAL
HOURS...WIND GUSTS TO 56 MPH.
1057 AM NON-TSTM WND GST CHEYENNE WELLS 38.82N 102.35W
04/05/2005 58 MPH CHEYENNE CO MESONET
1000 AM NON-TSTM WND GST CHEYENNE WELLS 38.82N 102.35W
04/05/2005 68 MPH CHEYENNE CO PUBLIC
&&
MENTZERLocal storm report, Apr 5, 3:21 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
221 PM MDT TUE APR 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL 1 E GOVE 38.96N 100.47W
04/05/2005 0.88 INCH GOVE KS LAW ENFORCEMENT
&&
MENTZERThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 2:30 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 61 min |
Nearby
Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.